Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Des Moines, IA

April 18, 2006Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2006, 8:46 PM CDT for Lucas County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2006, 8:46 PM CDT (01:46 UTC)
Expired
Apr 18, 2006, 9:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:03 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190146
SVRDMX
IAC117-190230-
/O.NEW.KDMX.SV.W.0124.060419T0146Z-060419T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 930 PM CDT.

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF CORYDON...OR 35 MILES NORTHWEST OF UNIONVILLE...
  AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DERBY BY 855 PM CDT.
  NEAR CHARITON AIRPORT BY 905 PM CDT.
  NEAR CHARITON BY 910 PM CDT.
  NEAR WILLIAMSON BY 920 PM CDT.

THE LOCATION OF RUSSELL IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4091 9357 4091 9311 4115 9311 4116 9355

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 190159
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE APR 18 2006

IAC117-190230-
/O.CON.KDMX.SV.W.0124.000000T0000Z-060419T0230Z/
LUCAS IA-
900 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LUCAS COUNTY
UNTIL 930 PM CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF CHARITON...OR 37 MILES NORTHWEST OF UNIONVILLE...AND
MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHARITON AIRPORT BY 905 PM CDT.
  NEAR CHARITON BY 910 PM CDT.
  NEAR WILLIAMSON BY 915 PM CDT.

THE LOCATION OF DERBY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EASTERN IOWA.

LAT...LON 4091 9357 4091 9311 4115 9311 4116 9355

$$

KINNEY
000 
WWUS53 KDMX 190230
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT TUE APR 18 2006

IAC117-190241-
/O.EXP.KDMX.SV.W.0124.000000T0000Z-060419T0230Z/
LUCAS IA-
931 PM CDT TUE APR 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR LUCAS COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 929 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EASTERN IOWA.

LAT...LON 4091 9357 4091 9311 4115 9311 4116 9355

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE APR 18 2006

.DISCUSSION...
MARCH OF UPPER LOW IS FAIRLY WELL LOCKED NOW MODEL WISE AS THE SYS
MOVES SLOLY ACRS SRN MN THRU THU AND FRI. DVLPG IMPRESSIVE LATE
SEASON SNOW STORM SHOULD REALLY DUMP THE SNOW ACRS THE BLACK HILS AS
NW WNDS ARE HITTING 56KTS NOW IN FAR NWRN SD ON THE SFC. IN THE
SHORTER TERM...STILL LOOKING FOR SOME ELEVATED STORMS TO GO IN FAR
SRN IA LATE THIS AFTN AND INTO THE EVENING. MAIN THREAT WOULD BE
HAIL AND WIND. THE RUC AND NAM PUSH A NOSE OF 1-2K CAPE BY 00Z INVOF
LWD FOR 3-4HR WINDOW OF STORMS. A FEW MORE HOURS OF DESTABILIZATION
IS STILL NEEDED HOWEVER TO REALIZE THE CAPE. VSB IMAGERY HAS DECENT
WAVE CLD DVLPMT IN THE LOWER STABLE LAYER NOW. ACTION SHOULD SWEEP
QUICKLY EWD LEAVING THE CWA PCPN FREE BY MRNG. UPPER LOW WL THEN
GRDLY SPREAD SML PCPN CHCS ACRS THE NRN TIER FM W TO E BEGINNING
LATE TMR WITH THE BEST PCPN CHCS LATE THURSDAY. THE UPR LOW SHOULD
BE DEPARTING THE AREA ON FRI WITH ESSENTIALLY A DRY FCST FOR THE
WEEKEND. THE UPR SYS WL PULL COOLER AIR SWD IN IA THRU THE WEEKEND
WITH LOWS ESPECIALLY CLOSER TO NORMAL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Apr 18, 4:16 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT TUE APR 18 2006

IAZ004>007-015>017-023>028-033>039-044-045-192130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
416 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...MAINLY
ALONG AND NORTH OF A DENISON TO WEBSTER CITY TO WATERLOO LINE.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED...NON SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN IOWA.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW STORMS
COULD PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...BRIEF
HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ046>050-057>062-070>075-081>086-092>097-192130-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
416 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF AN AUDUBON TO BOONE TO
MARSHALLTOWN LINE.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL AND SOUTHERN
IOWA...MAINLY FROM 6 PM THROUGH MIDNIGHT. A FEW STORMS MAY BE
SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE FORECAST ON THURSDAY AFTERNOON...HOWEVER
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO TONIGHT.

STEINBUGL

In the hours before

Local storm report, Apr 18, 8:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             6 ESE LEON              40.72N 93.64W
04/18/2006  E0.75 INCH       DECATUR            IA   TRAINED SPOTTER

&&

RVACHALE
Local storm report, Apr 18, 8:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SE LEON               40.71N 93.71W
04/18/2006  E1.00 INCH       DECATUR            IA   BROADCAST MEDIA

            RELAYED FROM MEDIA OUTLET KCCI.

&&

RVACHALE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningDMXDecatur53 min
Apr 18, 8:03 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 18, 8:28 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne47 min
Apr 18, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke47 min
Apr 18, 8:51 PM CDTSevere Thunderstorm WarningDMXMadison39 min
Apr 18, 9:02 PM CDTSevere Thunderstorm WarningDMXWarren43 min
Apr 18, 9:12 PM CDTSevere Thunderstorm WarningDMXPolk48 min
Apr 18, 9:14 PM CDTSevere Thunderstorm WarningDMXWayne46 min
Apr 18, 9:20 PM CDTSevere Thunderstorm WarningDMXMarion55 min
Apr 18, 9:27 PM CDTSevere Thunderstorm WarningDMXAppanoose37 min
Apr 18, 9:38 PM CDTSevere Thunderstorm WarningDMXJasper52 min
Apr 18, 9:50 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe40 min
Apr 18, 9:56 PM CDTSevere Thunderstorm WarningDMXMarshall49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.